Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

When Constant Pain Is a Reality

Part of the Series Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects

March 4, 2014

Michael Brewster

Michael Brewster

When I first started taking medication for my HIV, Epivir (lamivudine) + Viracept (nelfinavir mesylate) + Zerit (stavudine), I had many side effects. Nausea with some vomiting, my cholesterol and triglycerides went really high, had night sweats really bad, and then I started noticing the loss of fat in my legs and arms and it built up around my stomach and the back of my shoulders and neck area. I was told I had lipodystrophy. And then I ended up with neuropathy with numbing and tingling and then pain in my feet really bad, and in my arms and hands at times.

At the time, this medication was working on my HIV like we wanted it to, so I didn't want to change to something else and stayed on this medication regimen for five years before I changed to Atripla [efavirenz/tenofovir/FTC]. At this point, things are doing great and I only have to deal with the pain in my feet. All other side effects have stopped. At first, I was really hurting a lot and it made me feel like I wouldn't be able to stand it much longer. Finally, the doctor could tell I was really suffering and he put me on methadone, but about a month after I started the methadone, I got a severe case of shingles. It took my HIV specialist to tell my doctor that the methadone could have helped cause the shingles together with the medications for HIV I was on. So I had to go through getting off the methadone slowly and go on other pain medications.

Currently, I am taking MS Contin (morphine sulfate controlled-release) and Norco (hydrocodone bitartrate and acetaminophen) for my pain. It really took about two months before it really helped stop the worst of the pain. I still have some pain from time to time, but it doesn't last long because by the time it comes, I take one of the pain medications, because even though I am on two different medications, I do not take them at the same time. I take them six hours apart. I have been told by my HIV doctor that I will have to deal with this pain for the rest of my life because of that first round of HIV medications. I do still get nausea from time to time, but it is nowhere near as bad as it was when I first started taking HIV medications.

Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to mrodriguez@thebody.com. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.

Read other stories in this series.


Related Stories

6 Reasons Why People Skip Their HIV Meds
Word on the Street: Advice on Adhering to HIV Treatment
More Personal Accounts of Staying Adherent to HIV/AIDS Medications
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you


This article was provided by TheBody.com. It is a part of the publication Other Sides of HIV.
 

 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement